Rhode Island, 2012

Strong Wind in Rhode Island, September 18, 2012

September 18, 2012 · NWS BOX · 2 events in 2 counties and zones

A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 18, 9:34 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 18, 9:34 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1034 PM EDT TUE SEP 18 2012

.SYNOPSIS...
A COLD FRONT WILL BRING HEAVY RAIN AND A PERIOD OF STRONG TO
POSSIBLY DAMAGING WINDS TONIGHT.  THREATS WILL DIMINISH INTO
WEDNESDAY MORNING AS THE COLD FRONT PUSHES OFFSHORE. MAINLY DRY
WEATHER WILL FOLLOW THROUGH THE FIRST PART OF SAT...OTHER THAN
PERHAPS A FEW SPOT SHOWERS ON THE COAST. ANOTHER COLD FRONT MAY
BRING A ROUND OF SHOWERS SOMETIME SATURDAY NIGHT AND/OR SUNDAY. DRY
WEATHER LIKELY FOLLOWS FOR THE START OF THE NEXT WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1030 PM UPDATE...
ADJUSTED POPS/WX FOR TIMING OF LOW TOPPED CONVECTIVE LINE MOVING
INTO CENTRAL PORTIONS OF THE FA IN THE LAST HALF HOUR. THIS WILL
CONTINUE ERD THROUGH ABOUT 06Z WITH A CHANCE FOR A STRONGER GUST
OF WINDS AS IT MOVES THROUGH. OTHERWISE...STRONG JET ENERGY MOVING
THROUGH ERN PORTIONS OF THE FA WILL CONTINUE TO BRING 40-50 MPH
WINDS THROUGH THE EARLY MORNING HOURS.

IN ADDITION...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR OUR REGION THROUGH 3 AM.  WHILE NOT SURE HOW
MUCH LIGHTNING THERE WILL BE...ANY BOWING SEGMENTS COULD PRODUCE
LOCALLY STRONGER WIND GUSTS GIVEN DEEP SHEAR/INCREASING LOW LEVEL
JET.

     HEAVY RAIN...

STRONG FRONTOGENETICAL LIFT OF A VERY MOIST SUB-TROPICAL ENVIRONMENT
AHEAD OF THE SFC COLD FRNT IS EXPECTED. PWATS AROUND 2 INCHES IS
ANTICIPATED WITH A CONDITIONALLY UNSTABLE MOIST ADIABATIC PROFILE.
THE HEAVIEST OF THE RAIN WILL BE ASSOC WITH THE AFOREMENTIONED
NEAR-FRONTAL SQUALL LINE AHEAD OF THE SFC COLD FRNT. RAINFALL
AMOUNTS OF 1 INCH PER HR WILL BE PSBL ALONG WITH VISIBILITY IMPACTS
WHICH CAN MAKE TRAVELING HAZARDOUS. TOTAL RAINFALL AMOUNTS WILL BE
AROUND 2 INCHES WITH LOCALLY HIGHER AMOUNTS.

WILL CONTINUE PRIOR THINKING OF THE GREATEST FLOODING THREAT TO BE
NUISANCE FLOODING OF URBAN AREAS ESPECIALLY WITH THE POSSIBILITY OF
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. IT IS STILL PLAUSIBLE
SMALL BASINS...STREAMS...AND CREEKS MAY BECOME FLASHY...MAIN-STEM
RIVERS SHOULD BE FINE AS THE RGN HAS SEEN LITTLE RAIN OVER THE LAST
WEEK AND RIVERS REMAIN AT OR BELOW THEIR NORMAL LVLS.

     COASTAL FLOODING...

SEE THE TIDES AND COASTAL FLOODING SECTION OF THE DISCUSSION BELOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
COLD FRNT AND ATTENDANT RAINS LINGER ALONG THE CAPE POSSIBLY FOR THE
FIRST HR OR TWO. OTHERWISE GRADUALLY CLEARING CONDITIONS WITH THE
EXPECTATION OF LOW-LVLS MIXING OUT DURING THE DAY WITH AMBIENT
SUNSHINE RESULTING IN FASTER W/NW FLOW ALOFT MIXING DOWN. DRIER AIR
MOVING INTO THE RGN...MAY SEE SOME DIURNAL CU THAT SHOULD QUICKLY
DISSIPATE. MAX TEMPS AROUND THE LOW 70S WITH GUSTY W/NW WINDS AROUND
15 MPH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

 * SLIGHTLY BELOW NORMAL TEMPS WED NIGHT AND THU
 * MAINLY DRY THROUGH EARLY SAT OTHER THAN A SPOT SHOWER ON COAST
 * A COLD FRONT MAY BRING A ROUND OF SHOWERS SOMETIME SAT NIGHT/SUN
 * MAINLY DRY WEATHER LIKELY FOLLOWS NEXT MON-TUE

DETAILS...

WEDNESDAY NIGHT...
HIGH PRESSURE BUILDING ACROSS NEW ENGLAND BEHIND THE COLD FRONT WILL
BRING A DRY AND CHILLY NIGHT.  LOW TEMPS WILL LIKELY BOTTOM OUT IN
THE MIDDLE TO UPPER 30S ACROSS THE NORMALLY COOLER OUTLYING
LOCATIONS OF SOUTHWEST NH/WESTERN MA...TO MAINLY THE 40S ELSEWHERE.
SOME FROST MAY OCCUR ACROSS OUR NORTHWEST INTERIOR ZONES...BUT ITS
UNCERTAIN WHETHER IT WILL BE WIDESPREAD ENOUGH TO WARRANT A FROST
ADVISORY.  SOMETHING LATER SHIFTS WILL HAVE TO CONSIDER.

THURSDAY...
HIGH PRESSURE CENTERED OVER QUEBEC AND NORTHERN NEW ENGLAND WILL
RESULT IN GENERALLY DRY WEATHER WITH SLIGHTLY BELOW NORMAL TEMPS.
HIGH SHOULD BE HELD IN THE 60S TO AROUND 70...WITH THE COOLEST
READINGS ALONG THE COAST WITH AN ONSHORE FLOW.

THURSDAY NIGHT AND FRIDAY...
SOME UNCERTAINTY WITH A WEAK WAVE OF LOW PRESSURE TRACKING SOUTHEAST
OF THE BENCHMARK.  IT LOOKS LIKE AT THIS POINT THAT MOST OF THE
PRECIPITATION WILL STAY OFFSHORE...ALTHOUGH A FEW SPOT SHOWERS MAY
GRAZE THE COAST.  WE DID INCLUDE SOME LOW POPS FOR PERHAPS A FEW
SPOT SHOWERS ALONG THE COAST THU NIGHT/FRI WITH THE BEST CHANCE
ACROSS THE CAPE/NANTUCKET.  HOWEVER...WERE STILL 60+ HOURS OUT SO
CAN/T COMPLETELY RULE OUT A WETTER SCENARIO IF LATER MODEL RUNS
TREND WEST.  LATER SHIFTS WILL HAVE TO MONITOR TRENDS.

SATURDAY AND SUNDAY...
GENERALLY EXPECT A MILD AND MAINLY DRY DAY SATURDAY OUT AHEAD OF A
COLD FRONT.  HIGH TEMPS SHOULD RECOVER WELL INTO THE 70S.  A COLD
FRONT MAY BRING A ROUND OF SHOWERS SOMETIME SAT NIGHT AND/OR
SUNDAY...BUT TIMING IS LOW THIS FAR OUT.

MONDAY AND TUESDAY...
MAINLY DRY WEATHER WILL PROBABLY FOLLOW WITH NEAR OR JUST BELOW
NORMAL TEMPERATURES FOR THE BEGINNING OF THE NEXT WORK WEEK.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...
MODERATE TO HIGH CONFIDENCE IN TRENDS INTO THE EVNG PD.
EXPECTATION IS FOR WINDS TO INCREASE AND CIGS TO LOWER AS THE SFC
COLD FRNT APPROACHES WITH A NEAR-FRONTAL FINE LINE THAT WAS
APPROACHING WESTERN MA. ANTICIPATE THAT AS THE SQUALL LINE PUSHES
THRU THE TERMINALS...MVFR CIGS WILL PREVAIL WITH SOME INTERMITTENT
IFR. VSBYS WHILE PREVAILING MVFR MAY ALSO TEMPO IFR WITH +RA. LOW
CONFIDENCE ON TSRA...THINKING ISOLATED CHCS. M EXPECT STRONG TO
DAMAGING SLY WINDS GUSTING AROUND 40 TO 45 KTS /MORESO ALONG THE
EXPOSED S SHORE TERMINALS/.

SFC COLD FRNT OUT BY MORNING...LINGERING ALONG THE CAPE. WINDS
BACK W/NW WITH GRADUAL CLEARING THRU THE DAY. ANTICIPATE
INCREASING GUSTS INTO THE MIDDAY-AFTN PD.

KBOS TAF...
MODERATE TO HIGH CONFIDENCE. FINE LINE IS CENTERED AROUND 3 TO
6Z WITH GREATEST IMPACTS.

KBDL TAF...
MODERATE TO HIGH CONFIDENCE. FINE LINE IS CENTERED THROUGH 3Z WITH
THE GREATEST IMPACTS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT THROUGH SATURDAY...
MODERATE CONFIDENCE. MAINLY VFR CONDITIONS EXPECTED OVER THIS TIME.
CAN/T RULE OUT A PERIOD OF MVFR CEILINGS ALONG THE COAST WITH
ONSHORE FLOW.

SATURDAY NIGHT AND SUNDAY...
LOW TO MODERATE CONFIDENCE.  A PERIOD OF MVFR CONDITIONS ARE
POSSIBLE WITH A ROUND OF SHOWERS ASSOCIATED WITH A COLD FRONT.  LOW
CONFIDENCE ON TIMING.

&&

.MARINE...
TONIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
COLD FRNT WILL SWEEP INTO THE WATERS AROUND MIDNIGHT...PUSHING
WELL OUT TO SEA AS LATE AS MIDDAY WEDNESDAY. CONVECTIVE ACTIVITY
IS EXPECTED WITH THE MAIN THREATS OF LIGHTNING...HEAVY RAIN...
REDUCED VISIBILITIES...AND STRONG WINDS ANTICIPATED. IN REGARDS TO
WINDS...STRONG SOUTHERLY FLOW IS EXPECTED AHEAD OF THE COLD FRNT
WITH GALE FORCE WINDS...BUT GUSTS UP TO 50 KTS /STORM FORCE/ ARE
PSBL. GALE WARNINGS REMAIN IN EFFECT. WAVES EXPECTED TO BUILD TO
AROUND 12 FT OVRNGT WITH THE SOUTHERLY FETCH GRADUALLY DIMINISHING
THRU WEDNESDAY.

IN WAKE OF THE COLD FRNT WEDNESDAY WINDS WILL BACK OUT OF THE W/NW
WITH GUSTS AROUND 15-20 KTS. CONDITIONS ACROSS THE WATERS SHOULD
DIMINISH TO SMALL CRAFT ADV ACCORDINGLY. SEAS LIKELY TO REMAIN
ABOVE 5 FT INTO THE EVNG PD.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

MODERATE TO HIGH CONFIDENCE.  NORTHEAST WINDS MAY GUST TO AROUND 25
KNOTS AT TIMES OVER THE OPEN OCEAN WED NIGHT INTO EARLY FRI IN THE
COOL AIR ADVECTION PATTERN.  WHILE THE WINDS SHOULD DIMINISH SOME
LATER ON FRI...SCA SEAS MAY LINGER ACROSS THE OUTER-WATERS RIGHT
THROUGH THE WEEKEND.  THIS A RESULT OF SWELL FROM A DISTANT LOW
PRESSURE SYSTEM WELL OFFSHORE.

&&

.TIDES/COASTAL FLOODING...
STRONG SOUTHERLY FLOW WILL BRING A STORM SURGE OF 1.5 TO PERHAPS 2
FEET TO SOUTH COASTAL MA/RI WITH TONIGHTS HIGH TIDE. THIS WILL
RESULT IN MINOR COASTAL FLOODING ESPECIALLY IN THE UPPER PARTS OF
BUZZARDS BAY AND NARRAGANSETT BAY WHERE CHANNELING MAY COME INTO
PLAY. A FEW LOCATIONS MAY EXPERIENCE BRIEF ROAD CLOSURES AROUND
THE TIME OF HIGH TIDE...OTHERWISE IMPACTS SHOULD BE MINIMAL.

USED ESTOFS STORM SURGE GUIDANCE BUT ADJUSTED SLIGHTLY UPWARD
BASED UPON AFTERNOON TIDAL DEPARTURES ABOUT A FOOT ALONG THE SOUTH
COAST. ETSS GUIDANCE IS WAY UNDERDONE AT ONLY HALF FOOT STORM
SURGE THIS EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 AM EDT WEDNESDAY FOR CTZ002>004.
MA...HIGH WIND WARNING UNTIL 6 AM EDT WEDNESDAY FOR MAZ002>024-026.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MAZ020>022.
NH...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NHZ011-012-015.
RI...HIGH WIND WARNING UNTIL 6 AM EDT WEDNESDAY FOR RIZ001>008.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR RIZ002-
     004>007.
MARINE...GALE WARNING UNTIL 11 AM EDT WEDNESDAY FOR ANZ231>237-250-251-
     254>256.
     GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR ANZ230.

&&

SYNOPSIS...FRANK/SIPPRELL
NEAR TERM...DOODY/SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...FRANK
AVIATION...FRANK/SIPPRELL
MARINE...FRANK/SIPPRELL
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Sep 18, 7:09 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
809 PM EDT TUE SEP 18 2012

CTZ002>004-MAZ002>019-023-024-026-RIZ001-003-008-200015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
BLOCK ISLAND RI-
809 PM EDT TUE SEP 18 2012

...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>022-RIZ002-004>007-200015-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
809 PM EDT TUE SEP 18 2012

...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-012-015-200015-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
809 PM EDT TUE SEP 18 2012

...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>237-250-251-254>256-200015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
809 PM EDT TUE SEP 18 2012

...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-200015-
BOSTON HARBOR-
809 PM EDT TUE SEP 18 2012

...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 18, 7:26 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
826 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON BRADFORD STREET ALSO TREE DOWN
            ON HOUSE ON FORT STREET

0414 PM     NON-TSTM WND DMG CHESTERFIELD            42.40N  72.85W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ON EAST STREET

0414 PM     NON-TSTM WND DMG BUCKLAND                42.60N  72.78W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON LABELLE ROAD

0519 PM     NON-TSTM WND DMG WARWICK                 42.68N  72.33W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WENDELL ROAD

0539 PM     NON-TSTM WND DMG NORTHFIELD              42.71N  72.44W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WARWICK ROAD

0553 PM     NON-TSTM WND DMG NEWTON                  42.33N  71.21W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN BLOCKING COUNTRY CLUB ROAD

0554 PM     NON-TSTM WND DMG WEST SPRINGFIELD        42.12N  72.65W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON SIKES AVE

0608 PM     NON-TSTM WND DMG AGAWAM                  42.07N  72.62W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON SCHOOL AND MONROE STREET

0625 PM     NON-TSTM WND DMG AUBURN                  42.20N  71.83W
09/18/2012                   WORCESTER          MA   AMATEUR RADIO

            TRE DOWN ON MASS PIKE WESTBOUND NEAR EXIT 10

0631 PM     NON-TSTM WND DMG TOLLAND                 42.08N  73.02W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON RTE 57

0631 PM     NON-TSTM WND DMG GOSHEN                  42.43N  72.80W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON FULLER ROAD

0638 PM     NON-TSTM WND DMG PELHAM                  42.40N  72.40W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON HARKNESS ROAD

0639 PM     NON-TSTM WND DMG AGAWAM                  42.07N  72.62W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON ROWLEY STREET

0651 PM     NON-TSTM WND DMG HAVERHILL               42.78N  71.09W
09/18/2012                   ESSEX              MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES

0652 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   TRAINED SPOTTER

            TREE DOWN ON NORTH MAIN STREET

0652 PM     NON-TSTM WND DMG AMHERST                 42.38N  72.52W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON OLD FARM ROAD

0652 PM     NON-TSTM WND DMG CAMBRIDGE               42.38N  71.12W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON MARIE AVE

0658 PM     NON-TSTM WND DMG WESTWOOD                42.22N  71.22W
09/18/2012                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON HILLCREST ROAD

0658 PM     NON-TSTM WND DMG BELCHERTOWN             42.27N  72.40W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON RTE 9

0704 PM     NON-TSTM WND DMG GRANVILLE               42.07N  72.87W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON BEECH HILL ROAD

0716 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON LINCOLN AVE

0716 PM     NON-TSTM WND DMG CHARLEMONT              42.63N  72.88W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON MAXWELL ROAD

0724 PM     NON-TSTM WND DMG LEVERETT                42.45N  72.50W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON NORTH LEVERETT

0810 PM     NON-TSTM WND DMG BLANDFORD               42.18N  72.93W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            MULTIPLE LARGE TREES DOWN OVER HIGHER ELEVATIONS

&&

WAS
Local storm report, Sep 18, 7:54 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
854 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     NON-TSTM WND DMG BELMONT                 42.40N  71.17W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN ON CAR ON CENTRAL STREET

&&

WAS
Local storm report, Sep 18, 8:38 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
938 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON BRADFORD STREET ALSO TREE DOWN
            ON HOUSE ON FORT STREET

0414 PM     NON-TSTM WND DMG CHESTERFIELD            42.40N  72.85W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ON EAST STREET

0414 PM     NON-TSTM WND DMG BUCKLAND                42.60N  72.78W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON LABELLE ROAD

0519 PM     NON-TSTM WND DMG WARWICK                 42.68N  72.33W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WENDELL ROAD

0539 PM     NON-TSTM WND DMG NORTHFIELD              42.71N  72.44W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WARWICK ROAD

0553 PM     NON-TSTM WND DMG NEWTON                  42.33N  71.21W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN BLOCKING COUNTRY CLUB ROAD

0554 PM     NON-TSTM WND DMG WEST SPRINGFIELD        42.12N  72.65W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON SIKES AVE

0608 PM     NON-TSTM WND DMG AGAWAM                  42.07N  72.62W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON SCHOOL AND MONROE STREET

0625 PM     NON-TSTM WND DMG AUBURN                  42.20N  71.83W
09/18/2012                   WORCESTER          MA   AMATEUR RADIO

            TRE DOWN ON MASS PIKE WESTBOUND NEAR EXIT 10

0631 PM     NON-TSTM WND DMG TOLLAND                 42.08N  73.02W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON RTE 57

0631 PM     NON-TSTM WND DMG GOSHEN                  42.43N  72.80W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON FULLER ROAD

0638 PM     NON-TSTM WND DMG PELHAM                  42.40N  72.40W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON HARKNESS ROAD

0639 PM     NON-TSTM WND DMG AGAWAM                  42.07N  72.62W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON ROWLEY STREET

0651 PM     NON-TSTM WND DMG HAVERHILL               42.78N  71.09W
09/18/2012                   ESSEX              MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES

0652 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   TRAINED SPOTTER

            TREE DOWN ON NORTH MAIN STREET

0652 PM     NON-TSTM WND DMG AMHERST                 42.38N  72.52W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON OLD FARM ROAD

0652 PM     NON-TSTM WND DMG CAMBRIDGE               42.38N  71.12W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON MARIE AVE

0658 PM     NON-TSTM WND DMG WESTWOOD                42.22N  71.22W
09/18/2012                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON HILLCREST ROAD

0658 PM     NON-TSTM WND DMG BELCHERTOWN             42.27N  72.40W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON RTE 9

0704 PM     NON-TSTM WND DMG GRANVILLE               42.07N  72.87W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON BEECH HILL ROAD

0716 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON LINCOLN AVE

0716 PM     NON-TSTM WND DMG CHARLEMONT              42.63N  72.88W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON MAXWELL ROAD

0724 PM     NON-TSTM WND DMG LEVERETT                42.45N  72.50W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON NORTH LEVERETT

0736 PM     NON-TSTM WND DMG BELMONT                 42.40N  71.17W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN ON CAR ON CENTRAL STREET

0754 PM     NON-TSTM WND DMG SOUTH DEERFIELD         42.48N  72.61W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE DOWN ON GARAGE ON EASTERN AVE

0755 PM     NON-TSTM WND DMG GRANBY                  42.26N  72.53W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            SEVERAL TREES DOWN ON RTE 202 NEAR SOUTH HADLEY LINE

0756 PM     NON-TSTM WND DMG FITZWILLIAM             42.78N  72.15W
09/18/2012                   CHESHIRE           NH   AMATEUR RADIO

            TREE AND WIRES DOWN NEAR ROYALSTON MASS TOWN LINE

0810 PM     NON-TSTM WND DMG BLANDFORD               42.18N  72.93W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            MULTIPLE LARGE TREES DOWN OVER HIGHER ELEVATIONS

0830 PM     NON-TSTM WND GST WEST CUMMINGTON         42.49N  72.97W
09/18/2012  M64 MPH          HAMPSHIRE          MA   TRAINED SPOTTER

            2000 EL

&&

WAS
Local storm report, Sep 18, 9:23 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1023 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     NON-TSTM WND GST 3 SSW MILTON            42.21N  71.11W
09/18/2012  M62 MPH          NORFOLK            MA   ASOS

            BLUE HILL ASOS

&&

WAS
Special weather statement, Sep 18, 9:34 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1034 PM EDT TUE SEP 18 2012

CTZ004-MAZ004>007-012>022-026-NHZ012-RIZ001>008-190400-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY
MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN
NORFOLK MA-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL
MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN
BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK
MA-WASHINGTON RI-WESTERN ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1034 PM EDT TUE SEP 18 2012

AT 1030 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO
55 MPH ALONG A LINE EXTENDING FROM FITCHBURG MASSACHUSETTS TO
MANCHESTER CONNECTICUT...AND MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  BOSTON...PROVIDENCE...LOWELL...TAUNTON...NEWPORT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY DOWNPOURS MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER
IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

&&

LAT...LON 4134 7164 4130 7189 4163 7179 4166 7211
      4279 7136 4274 7119 4289 7090 4287 7082
      4270 7077 4264 7057 4233 7099 4209 7063
      4172 7067 4148 7103 4154 7122 4135 7164
      4114 7156 4114 7159 4114 7160

WTB
Local storm report, Sep 18, 9:46 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1046 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     NON-TSTM WND DMG ROYALSTON               42.68N  72.18W
09/18/2012                   WORCESTER          MA   AMATEUR RADIO

            POWER LINES DOWN ON RTE 32

&&

WAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Southeast Providence

When
September 18, 9:51 PM EST
Where
Southeast Providence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A branch and wires were downed on Sunset Drive in North Providence.

Strong Wind, Western Kent

When
September 18, 10:28 PM EST
Where
Western Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

A tree was downed onto wires at the intersection of Parker and Wood Streets.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413500, 413501.